Managing your symptoms
The sections below explain what NICE has said about managing individual menopausal symptoms. Your GP will be able to give you more information about the best treatment for you. They should adapt your treatment if your symptoms change as you go through menopause.
Hot flushes and night sweats are common in menopause. If you are finding them a problem you should be offered HRT after discussing the benefits and risks with your GP.
If you have a womb you should be offered HRT that contains oestrogen and progestogen. This is because oestrogen‑only HRT can be harmful to the lining of the womb. If you don't have a womb you should be offered oestrogen-only HRT.
Some women find that the dietary supplements black cohosh and isoflavones can reduce their hot flushes and night sweats. However, the ingredients of these products may vary and their safety is unknown. They may also interfere with any other medicines you are taking.
Low mood is a common symptom of menopause – it is different from depression (see other NICE guidance for NICE's advice about depression).
If you're feeling low as a result of menopause you may be offered HRT. Another possible treatment is CBT (cognitive behavioural therapy) and you may be offered this if you have low mood or anxiety as a result of menopause.
It has not been shown that antidepressant drugs called SSRIs and SNRIs can help with low mood during menopause if you haven't been diagnosed with depression.
Some women have less interest in sex during menopause. If HRT doesn't help, you might be offered a testosterone supplement.
At the time of publication (November 2015), testosterone supplements were not licensed for use in women. Your doctor should tell you this and explain what it means for you. For more information about licensing and 'off‑label' use of medicines visit NHS Choices.
If you have vaginal dryness you should be offered vaginal oestrogen, which is put directly into the vagina as a pessary, cream or a vaginal ring. You can use vaginal oestrogen for as long as you need to, even if you are already using HRT. Moisturisers and lubricants can also help. If vaginal oestrogen doesn't help to start with you may be offered a higher dose.
It's rare for vaginal oestrogen to cause problems, but if you have any unexpected vaginal bleeding you should tell your GP. Your GP should explain that your symptoms may come back when you stop using it.
Vaginal oestrogen might be suitable for you if you can't take HRT for medical reasons. Your GP should check this first with a healthcare professional specialising in menopause.